Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2005, 2:50 PM CDT for Rice County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 2:50 PM CDT (19:50 UTC)
- Expired
- Jul 3, 2005, 3:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Rice County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:56 PM CDT | TSTM WND GST 60 | 5 W Chase, KS | SPOTTER ESTIMATED 60 MPH WIND GUSTS |
| Jul 3, 3:07 PM CDT | HAIL 1.25 | 4 N Silica, KS | WINDS TO 70 MILES AN HOUR |
| Jul 3, 3:09 PM CDT | HAIL 1 | 4 W Chase, KS | |
| Jul 3, 3:15 PM CDT | TSTM WND GST 70 | Chase, KS | WINDS WERE AT LEAST 70 MPH. TIME OF OCCURRENCE ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 3, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 031950 SVRICT KSC159-032045- /O.NEW.KICT.SV.W.0169.050703T1950Z-050703T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS. * UNTIL 345 PM CDT. * AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF RAYMOND...OR ABOUT 13 MILES EAST OF GREAT BEND...MOVING EAST AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ALDEN...CHASE...LITTLE RIVER...LYONS...RAYMOND...SILICA...STERLING THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO THE SIZE OF BASEBALLS... DAMAGING WINDS OF 65 TO 80 MILES AN HOUR... LAT...LON 3849 9846 3824 9846 3818 9804 3849 9800 $$ JAKUB
1 follow-up statement
000 WWUS53 KICT 032023 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN JUL 3 2005 KSC159-032045- /O.CON.KICT.SV.W.0169.000000T0000Z-050703T2045Z/ RICE KS- 323 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR RICE COUNTY UNTIL 345 PM CDT... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED NEAR LYONS...OR 25 MILES SOUTH OF ELLSWORTH...AND MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LITTLE RIVER BY 345 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3849 9846 3824 9846 3818 9804 3849 9800 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:34 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 3, 2:34 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 234 PM CDT SUN JUL 3 2005 .DISCUSSION... FORECAST CONCERNS... SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT... CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING, THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT. OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW ALOFT INTO WEDNESDAY NIGHT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 87 66 89 / 70 30 20 20 HUTCHINSON 67 87 64 89 / 80 20 20 20 NEWTON 67 86 65 88 / 80 20 20 20 ELDORADO 68 86 66 88 / 70 30 20 20 WINFIELD-KWLD 70 89 68 91 / 70 40 20 20 RUSSELL 63 86 62 88 / 70 10 10 10 GREAT BEND 64 86 63 88 / 80 20 20 20 SALINA 66 87 64 90 / 80 20 10 10 MCPHERSON 67 87 64 89 / 80 20 20 20 COFFEYVILLE 70 87 68 89 / 60 40 20 20 CHANUTE 68 86 66 88 / 70 30 10 10 IOLA 68 85 66 87 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jul 3, 10:36 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1036 AM CDT SUN JUL 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1036 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS THROUGH THE EARLY TO MID AFTERNOON HOURS. THESE STORMS COULD BE LOCALLY STRONG, BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. THIS AFTERNOON A COLD FRONT WILL MOVE OUT OF NEBRASKA INTO NORTHERN KANSAS. THIS FRONT WILL CAUSE A FEW POWERFUL THUNDERSTORMS TO ERUPT OVER CENTRAL KANSAS MAINLY AFTER 4 PM. HOWEVER, IF CLOUDS LINGER MUCH OF THE DAY, STORMS MAY NOT BE AS STRONG LATER THIS AFTERNOON OVER CENTRAL KANSAS. IF ENOUGH SUNSHINE IS REALIZED, THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING BASEBALL SIZE HAIL, DAMAGING WIND GUSTS BETWEEN 60 AND 80 MPH, AND POSSIBLY AN ISOLATED TORNADO. THESE STORMS COULD EVOLVE INTO A CLUSTER THIS EVENING AND OVERNIGHT AND PUSH SOUTHEAST THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS. IT APPEARS AS IF THE MAIN THREATS WITH THIS CLUSTER WOULD BE DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE, ESPECIALLY IF STORMS MOVE SLOWER THAN CURRENTLY EXPECTED. THIS CLUSTER WOULD MOST LIKELY AFFECT AREAS SOUTHEAST OF A MARION TO HUTCHINSON LINE AFTER 9 PM. TEMPERATURES WILL ALSO BE VERY WARM AHEAD OF THE FRONT THIS AFTERNOON WITH HEAT INDICES CLIMBING TO THE UPPER 90S. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY MORNING. THESE STORMS WILL AFFECT AREAS MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. THE MAIN THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING. MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND TIMING OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM COX/KLEINSASSER
In the hours before
Special weather statement, Jul 3, 1:01 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 101 PM CDT SUN JUL 3 2005 KSZ032>033-047>048-050-067-040200- BARTON KS-ELLSWORTH KS-LINCOLN KS-RENO KS-RICE KS- RUSSELL KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 588 UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES BARTON ELLSWORTH LINCOLN RICE RUSSELL IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 1 COUNTY RENO INCLUDING THE CITIES OF GREAT BEND...HUTCHINSON AND RUSSELL. KLEINSASSER
Special weather statement, Jul 3, 1:15 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT SUN JUL 3 2005 KSZ032-047-031845- BARTON-RUSSELL- 115 PM CDT SUN JUL 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR LA CROSSE...OR 21 MILES SOUTH OF HAYS...AND MOVING EAST AT 25 MPH. GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN BARTON AND SOUTHWESTERN RUSSELL COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KLEINSASSER
Local storm report, Jul 3, 2:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 9 W GREAT BEND 38.36N 98.97W
07/03/2005 1.75 INCH BARTON KS TRAINED SPOTTER
LARGE HAIL AND LARGE TREES IN THE ROAD.
&&
MJRSpecial weather statement, Jul 3, 2:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 240 PM CDT SUN JUL 3 2005 KSZ032>033-047>053-067>069-082>083-091>093-040200- BARTON KS-BUTLER KS-CHASE KS-COWLEY KS-ELLSWORTH KS- HARPER KS-HARVEY KS-KINGMAN KS-LINCOLN KS-MCPHERSON KS- MARION KS-RENO KS-RICE KS-RUSSELL KS-SALINE KS- SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 589 UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ARKANSAS CITY...DOWNTOWN WICHITA...EL DORADO...GREAT BEND...HUTCHINSON...MCPHERSON...RUSSELL AND SALINA.
Local storm report, Jul 3, 2:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL N GREAT BEND 38.36N 98.81W
07/03/2005 1.75 INCH BARTON KS LAW ENFORCEMENT
JUST EAST OF BARTON COUNTY COMMUNITY COLLEGE
&&
MJRLocal storm report, Jul 3, 2:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND GST W ELLINWOOD 38.36N 98.58W
07/03/2005 70 MPH BARTON KS LAW ENFORCEMENT
THE WEST EDGE OF ELLINWOOD
&&
MJRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 36 min |
| Jul 3, 1:43 PM CDT | Tornado Warning | ICT | Barton | 47 min |
| Jul 3, 2:28 PM CDT | Tornado Warning | ICT | Barton | 49 min |
| Jul 3, 3:32 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Jul 3, 3:40 PM CDT | Tornado Warning | ICT | McPherson | 50 min |
| Jul 3, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 47 min |
| Jul 3, 4:28 PM CDT | Tornado Warning | ICT | McPherson | 15 min |
| Jul 3, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| Jul 3, 4:53 PM CDT | Tornado Warning | ICT | Reno | 52 min |
| Jul 3, 5:41 PM CDT | Tornado Warning | ICT | Reno | 49 min |
| Jul 3, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| Jul 3, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 39 min |
| Jul 3, 6:08 PM CDT | Tornado Warning | ICT | Sedgwick | 67 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
| Jul 3, 6:26 PM CDT | Tornado Warning | ICT | Reno | 29 min |
| Jul 3, 6:54 PM CDT | Tornado Warning | ICT | Sedgwick | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.